Alert archive / West Virginia / Winter Storm Watches in 2021

Winter Storm Watch 2, NWS Pittsburgh, PA

January 30, 2021Preston County, Tucker County, West Virginia

NWS Pittsburgh, PA issued this winter storm watch at Jan 30, 2021, 3:42 AM EST for Preston County, Tucker County, West Virginia. It took effect at Jan 30, 2021, 10:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 30, 2021, 3:42 AM EST (08:42 UTC)
In effect from
Jan 30, 2021, 10:00 PM EST
Expired
Jan 30, 2021, 1:16 PM EST
In force
Issued by
NWS Pittsburgh, PA

Counties Preston County, WV, Tucker County, WV

The radar

The Pittsburgh radar (KPBZ), 147 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 8.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2021-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2021-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1149 m above ground
0-6 km bulk shear
102 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

544 
WWUS41 KPBZ 300842
WSWPBZ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pittsburgh PA
342 AM EST Sat Jan 30 2021

OHZ039>041-048>050-PAZ014-020>023-029-073>076-WVZ001>003-510-511-
302000-
/O.NEW.KPBZ.WW.Y.0008.210131T0300Z-210201T0300Z/
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Butler-Beaver-Allegheny-Armstrong-Indiana-Washington-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Including the cities of New Philadelphia, Dover, Carrollton, 
Malvern, East Liverpool, Salem, Columbiana, Coshocton, Cadiz, 
Steubenville, Butler, Aliquippa, Beaver Falls, Ambridge, Monaca, 
Pittsburgh Metro Area, Kittanning, Ford City, Indiana, 
Washington, Canonsburg, Murrysville, Greensburg, New Kensington, 
Lower Burrell, Latrobe, Monessen, Ligonier, Donegal, Uniontown, 
Champion, Ohiopyle, Weirton, Follansbee, Wellsburg, Wheeling, 
Coopers Rock, Kingwood, and Bruceton Mills
342 AM EST Sat Jan 30 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 PM EST SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 5 
  inches.

* WHERE...Portions of southwest and western Pennsylvania, east 
  central Ohio and northern and the northern panhandle of West 
  Virginia.

* WHEN...From 10 PM this evening to 10 PM EST Sunday.

* IMPACTS...Plan on slippery conditions. Travel could be very
  difficult. Snow may fall heavy at times reducing visibility to 
  less than a half mile. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Please report snow or ice by calling 412-262-1988, posting to the
NWS Pittsburgh Facebook page, or using Twitter @NWSPittsburgh

The Pennsylvania Department of Transportation and Pennsylvania
Turnpike Commission remind motorists to adjust speeds based on
driving conditions as winter weather impacts Pennsylvania
roadways. Visit www.511pa.com for the latest travel, roadway and
traffic conditions.

&&

$$

OHZ057>059-068-069-PAZ031-WVZ004-302000-
/O.NEW.KPBZ.WW.Y.0008.210131T0300Z-210131T1800Z/
Muskingum-Guernsey-Belmont-Noble-Monroe-Greene-Marshall-
Including the cities of Zanesville, Cambridge, Martins Ferry, 
St. Clairsville, Caldwell, Woodsfield, Waynesburg, 
and Moundsville
342 AM EST Sat Jan 30 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
1 PM EST SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 5 
  inches.

* WHERE...Portions of southwest Pennsylvania, east central Ohio 
  and the northern panhandle of West Virginia.

* WHEN...From 10 PM this evening to 1 PM EST Sunday.

* IMPACTS...Plan on slippery conditions. Travel could be very
  difficult. Snow may fall heavy at times reducing visibility to 
  less than a half mile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Please report snow or ice by calling 412-262-1988, posting to the
NWS Pittsburgh Facebook page, or using Twitter @NWSPittsburgh

The Pennsylvania Department of Transportation and Pennsylvania
Turnpike Commission remind motorists to adjust speeds based on
driving conditions as winter weather impacts Pennsylvania
roadways. Visit www.511pa.com for the latest travel, roadway and
traffic conditions.

&&

$$

WVZ512>514-302000-
/O.NEW.KPBZ.WS.A.0002.210131T0300Z-210201T0300Z/
Eastern Preston-Western Tucker-Eastern Tucker-
Including the cities of Terra Alta, Rowlesburg, Hazelton, 
Parsons, Hendricks, Saint George, Davis, Thomas, 
and Canaan Valley
342 AM EST Sat Jan 30 2021

...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH SUNDAY
EVENING...

* WHAT...Heavy mixed precipitation possible. Total snow
  accumulations of 4 to 6 inches and ice accumulations of a light
  glaze possible.

* WHERE...Eastern Preston, Western Tucker and Eastern Tucker 
  Counties.

* WHEN...From this evening through Sunday evening.

* IMPACTS...Travel could be very difficult. Plan on slippery road
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

Shallenberger
1 follow-up statement
988 
WWUS41 KPBZ 301816
WSWPBZ

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pittsburgh PA
116 PM EST Sat Jan 30 2021

WVZ512>514-310230-
/O.UPG.KPBZ.WS.A.0002.210131T0300Z-210201T0300Z/
/O.EXA.KPBZ.WW.Y.0008.210131T0300Z-210201T0300Z/
Eastern Preston-Western Tucker-Eastern Tucker-
Including the cities of Terra Alta, Rowlesburg, Hazelton, 
Parsons, Hendricks, Saint George, Davis, Thomas, 
and Canaan Valley
116 PM EST Sat Jan 30 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 PM EST SUNDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of 5 to 7 inches and ice accumulations of up to one tenth of 
  an inch.

* WHERE...Eastern Preston, Western Tucker and Eastern Tucker 
  Counties.

* WHEN...From 10 PM this evening to 10 PM EST Sunday.

* IMPACTS...Travel could be very difficult. Plan on slippery 
  road conditions.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Please report snow or ice by calling 412-262-1988, posting to the
NWS Pittsburgh Facebook page, or using Twitter @NWSPittsburgh

&&

$$

WVZ012-021-509-310230-
/O.EXA.KPBZ.WW.Y.0008.210131T0300Z-210201T0300Z/
Wetzel-Marion-Monongalia-
Including the cities of New Martinsville, Fairmont, 
and Morgantown
116 PM EST Sat Jan 30 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 PM EST SUNDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of 2 to 4 inches and ice accumulations of a light glaze.

* WHERE...Wetzel, Marion and Monongalia Counties.

* WHEN...From 10 PM this evening to 10 PM EST Sunday.

* IMPACTS...Plan on slippery conditions. Travel could be very 
  difficult. Snow may fall heavy at times reducing visibility to 
  less than a half mile.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

Please report snow or ice by calling 412-262-1988, posting to the
NWS Pittsburgh Facebook page, or using Twitter @NWSPittsburgh

&&

$$

OHZ059-069-PAZ031-WVZ004-310230-
/O.EXT.KPBZ.WW.Y.0008.210131T0300Z-210201T0300Z/
Belmont-Monroe-Greene-Marshall-
Including the cities of Martins Ferry, St. Clairsville, 
Woodsfield, Waynesburg, and Moundsville
116 PM EST Sat Jan 30 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 10 PM THIS EVENING
TO 10 PM EST SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 5 
  inches.

* WHERE...Portions of southwest Pennsylvania, east central Ohio 
  and the northern panhandle of West Virginia.

* WHEN...From 10 PM this evening to 10 PM EST Sunday.

* IMPACTS...Plan on slippery conditions. Travel could be very 
  difficult. Snow may fall heavy at times reducing visibility to 
  less than a half mile.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

Please report snow or ice by calling 412-262-1988, posting to the
NWS Pittsburgh Facebook page, or using Twitter @NWSPittsburgh

The Pennsylvania Department of Transportation and Pennsylvania
Turnpike Commission remind motorists to adjust speeds based on
driving conditions as winter weather impacts Pennsylvania
roadways. Visit www.511pa.com for the latest travel, roadway and
traffic conditions.

&&

$$

OHZ057-058-068-310230-
/O.EXT.KPBZ.WW.Y.0008.210131T0300Z-210201T0300Z/
Muskingum-Guernsey-Noble-
Including the cities of Zanesville, Cambridge, and Caldwell
116 PM EST Sat Jan 30 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 10 PM THIS EVENING
TO 10 PM EST SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 5 
  inches.

* WHERE...Portions of southwest Pennsylvania, east central Ohio 
  and the northern panhandle of West Virginia.

* WHEN...From 10 PM this evening to 10 PM EST Sunday.

* IMPACTS...Plan on slippery conditions. Travel could be very 
  difficult. Snow may fall heavy at times reducing visibility to 
  less than a half mile.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

Please report snow or ice by calling 412-262-1988, posting to the
NWS Pittsburgh Facebook page, or using Twitter @NWSPittsburgh

The Pennsylvania Department of Transportation and Pennsylvania
Turnpike Commission remind motorists to adjust speeds based on
driving conditions as winter weather impacts Pennsylvania
roadways. Visit www.511pa.com for the latest travel, roadway and
traffic conditions.

&&

$$

PAZ021-029-073>076-WVZ003-510-511-310230-
/O.CON.KPBZ.WW.Y.0008.210131T0300Z-210201T0300Z/
Allegheny-Washington-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Ohio-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Including the cities of Pittsburgh Metro Area, Washington, 
Canonsburg, Murrysville, Greensburg, New Kensington, 
Lower Burrell, Latrobe, Monessen, Ligonier, Donegal, Uniontown, 
Champion, Ohiopyle, Wheeling, Coopers Rock, Kingwood, 
and Bruceton Mills
116 PM EST Sat Jan 30 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 PM THIS
EVENING TO 10 PM EST SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 5 
  inches.

* WHERE...Portions of southwest and western Pennsylvania, east 
  central Ohio and northern and the northern panhandle of West 
  Virginia.

* WHEN...From 10 PM this evening to 10 PM EST Sunday.

* IMPACTS...Plan on slippery conditions. Travel could be very 
  difficult. Snow may fall heavy at times reducing visibility to 
  less than a half mile.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

Please report snow or ice by calling 412-262-1988, posting to the
NWS Pittsburgh Facebook page, or using Twitter @NWSPittsburgh

The Pennsylvania Department of Transportation and Pennsylvania
Turnpike Commission remind motorists to adjust speeds based on
driving conditions as winter weather impacts Pennsylvania
roadways. Visit www.511pa.com for the latest travel, roadway and
traffic conditions.

&&

$$

OHZ039>041-048>050-PAZ014-020-022-023-WVZ001-002-310230-
/O.CON.KPBZ.WW.Y.0008.210131T0300Z-210201T0300Z/
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Butler-Beaver-Armstrong-Indiana-Hancock-Brooke-
Including the cities of New Philadelphia, Dover, Carrollton, 
Malvern, East Liverpool, Salem, Columbiana, Coshocton, Cadiz, 
Steubenville, Butler, Aliquippa, Beaver Falls, Ambridge, Monaca, 
Kittanning, Ford City, Indiana, Weirton, Follansbee, 
and Wellsburg
116 PM EST Sat Jan 30 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 10 PM THIS
EVENING TO 10 PM EST SUNDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 5 
  inches.

* WHERE...Portions of southwest and western Pennsylvania, east 
  central Ohio and northern and the northern panhandle of West 
  Virginia.

* WHEN...From 10 PM this evening to 10 PM EST Sunday.

* IMPACTS...Plan on slippery conditions. Travel could be very 
  difficult. Snow may fall heavy at times reducing visibility to 
  less than a half mile.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

Please report snow or ice by calling 412-262-1988, posting to the
NWS Pittsburgh Facebook page, or using Twitter @NWSPittsburgh

The Pennsylvania Department of Transportation and Pennsylvania
Turnpike Commission remind motorists to adjust speeds based on
driving conditions as winter weather impacts Pennsylvania
roadways. Visit www.511pa.com for the latest travel, roadway and
traffic conditions.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this winter storm watch went out at Jan 29, 7:20 PM EST, 8 hours 22 minutes earlier.

Area forecast discussion, Jan 29, 7:20 PM EST, 8 hours 22 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
720 PM EST Fri Jan 29 2021

.SYNOPSIS...
Low pressure will bring widespread snow and mixed precipitation late
this weekend into next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
Lake effect snow showers will wrap up near I-80 shortly after midnight
as high pressure builds to our west and strong NW flow aloft
decreases. With loss of cloud cover southwest of Pittsburgh,
radiational cooling will support a temperature drop into the single
digits in the ridges of WV tonight, with wind chills in the single
digits below zero.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
Brief high pressure will ensure dry weather, and calm wind for
Saturday. Temperatures will remain several degrees below average for
the first half of the weekend.

A low pressure system undergoing cyclogenesis will propagate through
the Midwest, then the Ohio Valley late this weekend. It appears
several strong ascent mechanisms will be in play, including jet
support and frontogenesis, with ample moisture. However, latest model
guidance suggests upper support may be slightly displaced from this
area which would lower confidence for heavy precipitation. Early
indications support a few inches of precipitation that begins
initially as snow, heavy at times, followed by warm frontal passage
which will bring a transition to rain, followed by a change back to
snow.

At this time it appears the heaviest of snowfall will occur in
Southern Ohio where a frontogenetic band is likely to set up early
on Sunday. With aforementioned displacement of upper forcing,
however, it appears total snowfall through the long duration of the
event will be generally a few inches in most areas.

Freezing rain doesn't look to occur for a long period of time, but
brief accumulation of a hundredth of an inch along the warm frontal
boundary is likely during p-type transitional periods.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As low pressure moves east on Monday, cold advection may begin and
allow for lake enhanced snow showers. This will likely increase
accumulation from the prior day, though it's not clear how much at
this time. Eastern CONUS ridging will likely support a warmer than
normal pattern mid-week, but a deep trough looks to move through the
midwest which could then put the Ohio Valley in a favorable position
for a colder air mass later in the week.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
VFR is expected for most ports through the TAF period under building
high pressure. The exception is FKL and DUJ, where cold NW flow off
the lakes should maintain MVFR stratocu and ocnl IFR shsn. These
conditions should improve to VFR late tonight/early Sat as the high
builds further and temps aloft warm. Increasing mid lvl clouds are
expected Sat under this warm advection.

.Outlook...
Widespread restrictions are expected Sat night thru Mon in
snow, and psbl brief wintry mix, as low pressure crosses the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jan 29, 4:39 AM EST, 23 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
439 AM EST Fri Jan 29 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>513-300945-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-
439 AM EST Fri Jan 29 2021

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A winter storm is likely to move through the area Saturday night
through early next week with mixed precipitation, followed by rounds
of lake enhanced snow showers. This event will likely need headlines
as the onset approaches.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

WVZ514-300945-
Eastern Tucker-
439 AM EST Fri Jan 29 2021

...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A winter storm is likely to move through the area Saturday night
through early next week with mixed precipitation, followed by rounds
of lake enhanced snow showers. This event will likely need headlines
as the onset approaches.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 3:42 AM ESTWinter Weather AdvisoryPBZBrooke, Hancock, Marion, Marshall, Monongalia, Ohio and 3 more71 hr

Nearby

Winter Storm Watches in West Virginia, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.